Alert archive / Michigan / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Marquette, MI

September 23, 2007Iron County, Michigan

NWS Marquette, MI issued this flash flood warning at Sep 23, 2007, 8:02 AM CDT for Iron County, Michigan. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2007, 8:02 AM CDT (13:02 UTC)
Expired
Sep 23, 2007, 10:00 AM CDT
In force
118 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text
Flood severity
None

County Iron County, MI

The radar

The Marquette radar (KMQT), 92 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1934 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 231303
FFWMQT
MIC071-231500-
/T.NEW.KMQT.FF.W.0005.070923T1302Z-070923T1500Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...TEST
NATIONAL WEATHER SERVICE MARQUETTE MI
802 AM CDT SUN SEP 23 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* THIS IS A TEST MESSAGE. FLASH FLOOD WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 1000 AM CDT

* THIS IS A TEST MESSAGE. AT 757 AM CDT...NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER   
  THE WARNED AREA. IN ADDITION...RAPID SNOWMELT IS OCCURRING.

* THIS IS A TEST MESSAGE. SOME LOCATIONS IN THE PATH OF THIS STORM
  INCLUDE...
  RURAL CENTRAL IRON COUNTY...

THIS IS A TEST MESSAGE. A FLASH FLOOD WARNING MEANS FLOODING IS
IMMINENT OR OCCURRING WITH RAPID RISES OF WATER EXPECTED ALONG AREA
CREEKS...STREAMS AND ROADWAYS. IF YOU LIVE IN A LOW LYING AREA...MOVE
TO HIGHER GROUND IMMEDIATELY. IF YOU ARE DRIVING AND FIND WATER
CROSSING THE ROAD...TURN AROUND AND FIND ANOTHER ROUTE. IT ONLY TAKES
SIX INCHES OF WATER TO SWEEP A VEHICLE AWAY.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4626 8874 4626 8848 4608 8848 4608 8874
TIME...MOT...LOC 1302Z 180DEG 0KT 4617 8861

$$

AJ
1 follow-up statement
000 
WGUS73 KMQT 231305
FFSMQT

TEST...FLASH FLOOD STATEMENT...TEST
NATIONAL WEATHER SERVICE MARQUETTE MI
904 AM EDT SUN SEP 23 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

MIC071-231314-
/T.CAN.KMQT.FF.W.0005.000000T0000Z-070923T1500Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IRON MI-
804 AM CDT SUN SEP 23 2007

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL IRON
COUNTY...

THIS IS A TEST MESSAGE. BOTH RAIN AND SNOWMELT HAS DIMINISHED. THUS 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

LAT...LON 4626 8874 4626 8848 4608 8848 4608 8874
TIME...MOT...LOC 1304Z 180DEG 0KT 4617 8861

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:46 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 23, 6:46 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
746 AM EDT SUN SEP 23 2007

.DISCUSSION...

EARLY MORNING SFC ANALYSIS SHOWING HIGH CENTERED OVER LOWER MI WITH
LIGHT SOUTHERLY RETURN FLOW DEVELOPING ACROSS UPPER MI ON THE BACK
SIDE OF THE HIGH. IR IMAGERY SHOWING CLEAR SKIES FOR SEVERAL HUNDRED
MILES AROUND THE REGION.  FIRST DAY OF FALL TODAY WILL FEEL MORE
LIKE MID SUMMER WITH 595 DM UPPER RIDGING OVER THE OH VALLEY.  UPPER
TROF EJECTING OUT OF THE INTER MTN WEST WILL HELP INDUCE SURFACE LOW
DEVELOPMENT OVER THE NORTH CENTRAL PLAINS AND AS THIS OCCURS
PRESSURE GRADIENT WILL TIGHTEN ACROSS THE AREA BETWEEN DEVELOPING
SURFACE LOW AND HIGH TO THE EAST. WITH MAINLY SUNNY SKIES WILL HELP
PROMOTE DEEP MIXING AND WINDS GUSTING UP TO 25 MPH. 85H TEMPS WILL
WARM TO 20C BY LATE IN THE DAY AND WHILE WE WILL NOT MIX THAT HIGH
TEMPS WILL CLIMB INTO THE MID 70S TO LOWER 80S ESPECIALLY AWAY FROM
LAKE MICHIGAN.

UPPER TROF WILL PROGRESS EASTWARD ON MONDAY WITH SFC LOW AND
ACCOMPANYING COLD FRONT APPROACHING WESTERN LAKE SUPERIOR BY LATE IN
THE DAY. STRONG SOUTHERLY FLOW AHEAD OF THE SYSTEM AND AT LEAST SOME
SUNSHINE INTO THE AFTERNOON WILL RESULT IN ANOTHER WARM DAY WITH
TEMPS IN THE UPPER 70S TO LOWER 80S AWAY FROM LAKE MICHIGAN. RECORD
HIGH FOR MONDAY HERE AT THE OFFICE IS ONLY 74 AND THAT SHOULD EASILY
BE BROKEN. AS UPPER TROFFING GETS CLOSER TO THE AREA MONDAY
AFTERNOON...WEAK S/WV IN FAST SWRLY UPPER FLOW MAY HELP KICK OFF A
FEW SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE WEST DURING THE
AFTERNOON.

COLD FRONT WILL CROSS UPPER MICHIGAN MONDAY NIGHT AND WITH ADDED SFC
CONVERGENCE...SUFFICIENT MOISTURE...AND MARGINAL INSTABILITY EXPECT
A BAND OF SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT AND WILL
KEEP LIKELY POPS IN THE FORECAST FOR THE MONDAY NIGHT PERIOD.

FRONT MAY SLOW DOWN AS IT MOVES THROUGH EASTERN COUNTIES EARLY
TUESDAY AS IT BECOMES PARALLEL TO UPPER FLOW AND WILL HANG ON TO LOW
CHANCES FOR SHOWERS IN THE EAST. HIGH PRESSURE WILL THEN BUILD INTO
THE AREA FROM THE WEST WITH COLD ADVECTION ON NWRLY WINDS HELPING TO
LOWER 85H TEMPS INTO THE 4 TO 6 C RANGE BY THE END OF THE DAY
TUESDAY WHICH WILL RESULT IN TEMPS BEING MUCH MORE SEASONABLE.

SURFACE RIDGING WILL BE RIGHT OVERHEAD FOR WEDNESDAY WITH A DRY
SEASONABLE DAY EXPECTED. THERE IS STILL SOME DISCREPANCY WITH THE
STRENGTH OF THE REINFORCING COLD FRONT AND UPPER TROF THAT WILL MOVE
THROUGH THE UPPER LAKES ON THU. LATEST GFS MUCH MORE AMPLIFIED WITH
THIS SYSTEM. WILL MAINTAIN A DRY FORECAST FOR NOW BUT LATER SHIFTS
MAY HAVE TO ADD A CHANCE OF SHOWERS TO THE FCST IF LATER MODEL RUNS
CONTINUE THE TREND.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...
DEEP DRY AIRMASS WILL PROVIDE VFR CONDITIONS FOR THIS FCST PERIOD. S
WINDS WILL BECOME GUSTY THIS MORNING AND ALSO FOR MON...MORE
NOTABLY AT KSAW THAN KCMX...AS DEEP MIXED LAYER DEVELOPS UNDER FULL
SUNSHINE. LLWS IS MORE LIKELY AT KCMX/KSAW TONIGHT AS GRADIENT
TIGHTENS BTWN HIGH PRES TO THE E AND A LOW PRES TROUGH ADVANCING E
THRU THE DAKOTAS INTO MN.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FCST ISSUANCE)...
WINDS WILL INCREASE TO 20-25 KT TODAY THROUGH MON AS LOW PRESSURE
DEVELOPING OVER SOUTHERN SASKATCHEWAN MOVES INTO NORTHERN ONTARIO.
WITH STABLE CONDITIONS EXPECTED IN THE MARINE LAYER...WINDS SHOULD
STAY BELOW GALES OR EVEN BELOW 30 KT AT THE HIGHER PLATFORMS. AS THE
LOW PRESSURE AREA HEADS UP TO JAMES BAY MON NIGHT...A COLD FRONT
ASSOCIATED WITH IT WILL CROSS LAKE SUPERIOR. NW WINDS MAY BRIEFLY
REACH 20-25 KT BEHIND THE FRONT...THEN DIMINISH BELOW 20 KT THROUGH
THE REST OF TUE INTO WED AS ANOTHER SURFACE RIDGE CROSSES LAKE
SUPERIOR. A LOW PRESSURE TROUGH WILL APPROACH LAKE SUPERIOR FROM THE
NW ON THU...WITH SOUTHERLY FLOW AHEAD OF IT REACHING 20 KT. NO GALES
FORESEEN.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION..MZ
AVIATION...GM
MARINE...GM
Hazardous weather outlook, Sep 23, 3:51 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
451 AM EDT SUN SEP 23 2007

MIZ001>006-009>013-084-241200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
451 AM EDT SUN SEP 23 2007 /351 AM CDT SUN SEP 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-241200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
451 AM EDT SUN SEP 23 2007 /351 AM CDT SUN SEP 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-241200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
451 AM EDT SUN SEP 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ007-014-085-241200-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
451 AM EDT SUN SEP 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:43 AM CDTFlash Flood WarningMQTGogebic, Ontonagon2 hr

Nearby

Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.